Colorado, 2017

Ice Storm in Colorado, January 9, 2017

January 9, 2017 · NWS GJT · 5 events in 5 counties and zones

An abnormally mild Pacific storm system produced rainfall which fell into some western Colorado valleys where trapped air with temperatures below freezing resulted in the formation of freezing rain.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
500
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An abnormally mild Pacific storm system produced rainfall which fell into some western Colorado valleys where trapped air with temperatures below freezing resulted in the formation of freezing rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 9, 12:38 AM MST, 1 hour 22 minutes earlier.

Area forecast discussion, Jan 9, 12:38 AM MST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1238 AM MST Mon Jan 9 2017

.UPDATE...
Issued at 1236 AM MST Mon Jan 9 2017

Updated to add Winter Storm Warning for the Steamboat Springs area
for tonight into Tuesday morning. Snowfall continued this evening
and should continue overnight before mixing with rain by about
noon Monday. Should shift back to all snow Monday night.

&&

.SHORT TERM...(Tonight through Monday night)
Issued at 228 PM MST Sun Jan 8 2017

Warm air advection precipitation continues to affect the region
this afternoon. Observed soundings and noontime short term
forecast guidance indicate a warm nose aloft around 700mb atop
deep inversions throughout most valley locations. This warm air
aloft will play a key role in a challenging and relatively low-
confidence short- term forecast.

The process of eroding inversions from most valley locations is
already underway as of Sunday afternoon. To the north of
Interstate 70, Meeker and Craig have warmed into the low to mid-
30s - quite the dramatic change from morning lows in the -20s only
36 hours ago. Surface temperatures in the Grand Valley southward
to Montrose have warmed into the mid 20s. The inversion has
remained firmly in place in the Uinta Basin and Gunnison Valley
however, with temperatures only in the mid-teens as of Sunday
afternoon.

Moisture will continue to wax and wane over the region as west to
southwesterly flow aloft transports several waves of energy
through the central Rockies. Precipitation currently affecting the
region should relax in intensity as the evening progresses as the
mid-level warm front pushes north into central Wyoming. As this
occurs, mid-level warming combined with southwest flow and mixing
from the surface to around 700mb will completely erode inversions
in all but the Gunnison Valley/Uinta Basin overnight. In these two
valley locations, short term model soundings never get above
freezing aloft and precipitation will stay all snow through Monday
night as of this forecast package.

After a relative minimum in precipitation early Monday morning,
strengthening southwest flow aloft and an approaching cold front
will bring PoP chances back up for the daytime hours. Rain will be
the predominate precipitation type in all valley locations except
the Gunnison and Uinta basins on Monday afternoon, before the
cold front passes through during the evening hours. Heavy mountain
snows are likely, and it is in the 24-hour period between noon
Monday and noon Tuesday that the most significant accumulations
will fall. The progression of the cold front and it's affect on
precipitation type for valley locations is the primary forecast
challenge for Monday evening. Today's 12z guidance would indicate
a changeover in the 4-6pm range to the north of I-70 on Monday,
with the Grand Valley perhaps seeing a mix of rain and snow around
midnight Tuesday. The front will deliver only a glancing shot of
cold air as it quickly moves east with westerly Pacific flow
continuing in it's wake.

.LONG TERM...(Tuesday through Sunday)
Issued at 228 PM MST Sun Jan 8 2017

Mountain snows will continue as a result of moist upslope flow
from the Pacific on Tuesday. 12z Guidance is in good agreement on
a minimum in precipitation over eastern Utah and western Colorado
around 6pm Wednesday, although snowfall in most of the central and
northern Colorado mountains may not end completely. The next storm
system barreling into the west coast will spread yet another band
of warm-air advective precipitation east over the central Rockies
by midnight on Wedensday. Mountain locations will see an uptick
in snowfall as this occurs. 12z guidance has shifted slightly
southward with this late-week storm, however the net effect of
this storm track on the region are relatively negligible ATTM.
Mountain locations will see plenty of light to moderate snow
throughout the day Wednesday with valley locations getting in on
the precipitation, mostly in liquid form, by the evening hours.

Similar to the Monday event this storm will feature some warming
aloft after an initial surge of moisture, a minimum in
precipitation over the region (this time on Thursday morning), and
colder air filtering in from the northwest by Thursday afternoon.
Previous guidance has been relatively clear-cut as far as bringing
a stronger shortwave trough through the area on Friday, with a
clear-cut end to the unsettled weather pattern. Today's runs,
especially the 12 GFS, have decided to cut off this trough over
the northern Gulf of California. This solution would result in
continued unsettled weather over southern Utah and Colorado
through Friday and beyond.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1040 PM MST Sun Jan 8 2017

A very pessimistic outlook for the upcoming 06z forecast. The best
conditions will most likely be in the first six hours as we are
under a temporary lull. At forecast time most areas are at VFR
conditions though a few are in the ILS range. Outlier is CNY where
snow cover and warm air is making for some stratus. Anomalously
moist air will move over UT and CO today this will quickly bring
down cigs and start precipitation from sunrise onward. Mixed
precipitation forecast early as the moist airmass is also warm but
snow should settle in by early evening most areas. Expect
widespread and extended periods of IFR conditions beginning by
late morning and possibly not ending until Tuesday afternoon when
the next break is expected. Strong southwest to west ridgetop
winds will create areas of turbulence aloft and produce pockets of
low level wind shear in the valleys.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Warning from 6 AM this morning to 9 AM MST Tuesday
     for COZ003-017>019.

     Winter Storm Warning until 9 AM MST Tuesday for COZ004-005-009-
     010-012>014.

UT...Winter Storm Warning from 6 AM this morning to 9 AM MST Tuesday
     for UTZ028.

&&

UPDATE...CC
SHORT TERM...MAC
LONG TERM...MAC
AVIATION...TGJT
Hazardous weather outlook, Jan 8, 4:51 AM MST, 21 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
451 AM MST SUN JAN 8 2017

COZ001>014-017>023-UTZ022>025-027>029-091200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
451 AM MST SUN JAN 8 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
COLORADO...SOUTHWEST COLORADO...WEST CENTRAL COLORADO...EAST
CENTRAL UTAH...NORTHEAST UTAH AND SOUTHEAST UTAH.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT SNOWFALL WILL DEVELOP TODAY AND TONIGHT AS A STRONG
STORM SYSTEM MOVES INTO THE AREA. MOUNTAIN ZONES... MAINLY ACROSS
THE NORTHWEST WILL BE IMPACTED FIRST BEFORE MORE WIDE SPREAD
PRECIPITATION DEVELOPS TONIGHT. ONE TO TWO FEET OF SNOWFALL IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ACTIVE WEATHER WILL CONTINUE THROUGH FRIDAY AS A SERIES OF STORMS
MOVE ACROSS THE AREA. EXPECT PERIODS OF SNOW AND BLOWING SNOW IN
MOUNTAIN ZONES WITH SNOW AND OCCASIONAL MIXED PRECIPITATION IN
VALLEYS. LESS ACTIVE WEATHER IS EXPECTED THIS WEEKEND AS WEAK HIGH
PRESSURE BUILDS IN FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, Jan 8, 8:30 PM MST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
830 PM MST SUN JAN 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     SNOW             GUNNISON                38.55N 106.93W
01/08/2017  E8.0 INCH        GUNNISON           CO   EMERGENCY MNGR

            24 HOUR TOTAL THROUGH 7 PM.

&&

NWS GRAND JUNCTION CO
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 ice storm. Local standard time, as filed.

Ice Storm, Upper Yampa River Basin

When
January 9, 2:00 AM MST to 5:00 AM MST
Where
Upper Yampa River Basin forecast zone
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Freezing rain resulted in icy roads and a coating of ice on power lines between Clark and the west side of Steamboat Springs. Power went out around 0400 MST to over 4600 customers, and did not come back on to all areas until 1545 MST that day. The power outage was due to a downed feeder line west of Clark most likely caused by freezing rain in combination some wind.

Ice Storm, Animas River Basin

When
January 9, 4:15 AM MST to 9:00 AM MST
Where
Animas River Basin forecast zone
Reported by
Social Media
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Freezing rain resulted in ice buildup on roads and other surfaces, mainly along and south of Highway 160 in La Plata County. At least two dozen vehicles slid off the road or were involved in accidents. Highway 160 from Durango to Hesperus Hill was closed for a few hours due to the icy road surface where even the CDOT trucks were unable to gain traction to treat the road.

Ice Storm, Grand Valley

When
January 9, 6:00 AM MST to 2:00 PM MST
Where
Grand Valley forecast zone
Injuries
0 direct, 500 indirect
Reported by
Law Enforcement
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Freezing rain, up to a half inch thick, quickly accumulated on roads and other surfaces at the beginning of the morning commute. There were hundreds of vehicle accidents and many roads were closed due to crashed vehicles blocking those roads. There were numerous injuries to those who slipped and fell. In fact, emergency rooms at hospitals in the Grand Valley exceeded their daily admittance records with over 200 people treated for broken bones and other blunt force injuries. Schools were closed throughout the Grand Valley, and many businesses were negatively impacted by either not opening, opening late, or the lack of customers.

Ice Storm, Debeque to Silt Corridor

When
January 9, 6:00 AM MST to 11:30 AM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
Emergency Manager
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Widespread freezing rain resulted in icy road surfaces and numerous vehicle accidents. I-70 was closed for a few hours between Rifle and Rulison.

Ice Storm, Central Colorado River Basin

When
January 9, 6:00 AM MST to 10:00 AM MST
Where
Central Colorado River Basin forecast zone
Reported by
Emergency Manager
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Widespread freezing rain as far east as Glenwood Canyon resulted in icy roads and numerous vehicle accidents. I-70 through Glenwood Canyon was closed much of the day due to the accidents and accident cleanup activities.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676683, 676679, 676620, 676689, 676693.